Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 21, NWS Cheyenne, WY

December 1, 20164 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 1, 2016, 1:26 PM MST for 4 counties in Wyoming. It took effect at Dec 3, 2016, 3:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2016, 1:26 PM MST (20:26 UTC)
In effect from
Dec 3, 2016, 3:00 AM MST
Expired
Dec 2, 2016, 1:33 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS75 KCYS 012026
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MST THU DEC 1 2016

...STRONG WINDS WILL RETURN IN THE ARLINGTON AND BORDEAUX AREAS
SATURDAY MORNING...

.STRONG WINDS ARE POSSIBLE ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING EARLY SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. HIGHEST CONFIDENCE IS FOR THE ARLINGTON AND BORDEAUX
AREAS...WHERE A STRONG PRESSURE GRADIENT COMBINED WITH GAP
IN THE TERRAIN WILL FOCUS STRONGEST WINDS IN THESE AREAS.

WYZ106-110-021200-
/O.NEW.KCYS.HW.A.0021.161203T1000Z-161203T2200Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
126 PM MST THU DEC 1 2016

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. 

* TIMING...WINDS WILL INCREASE RAPIDLY SHORTLY BEFORE SUNRISE
  SATURDAY, WITH STRONG WINDS POSSIBLE THROUGH MID SATURDAY
  AFTERNOON.

* WINDS...SOUTHWEST WINDS OF 35 TO 45 MPH GUSTING AROUND 60 MPH
  ARE POSSIBLE SATURDAY MORNING.

* IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY CROSSWINDS
  POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE AND LIGHT
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
498 
WWUS75 KCYS 020954
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
254 AM MST FRI DEC 2 2016

...STRONG WINDS WILL RETURN TO THE WIND PRONE AREAS OF SOUTHEAST
WYOMING SATURDAY MORNING...

.STRONG WINDS ARE POSSIBLE ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING EARLY SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. HIGHEST CONFIDENCE IS FOR THE ARLINGTON AND BORDEAUX
AREAS...WHERE A STRONG PRESSURE GRADIENT COMBINED WITH GAP IN THE
TERRAIN WILL FOCUS STRONGEST WINDS IN THESE AREAS. STRONG WINDS
ARE ALSO POSSIBLE OVER THE SOUTH LARAMIE RANGE.

WYZ116-030000-
/O.EXA.KCYS.HW.A.0021.161203T1000Z-161203T2200Z/
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO
254 AM MST FRI DEC 2 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON. 

* TIMING...WINDS WILL INCREASE RAPIDLY SHORTLY BEFORE SUNRISE 
  SATURDAY... WITH STRONG WINDS POSSIBLE THROUGH MID SATURDAY 
  AFTERNOON. 

* WINDS...SOUTHWEST WINDS OF 35 TO 45 MPH GUSTING AROUND 60 MPH 
  ARE POSSIBLE SATURDAY MORNING. 

* IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY 
  CROSSWINDS POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE 
  AND LIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

WYZ106-110-030000-
/O.CON.KCYS.HW.A.0021.161203T1000Z-161203T2200Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
254 AM MST FRI DEC 2 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

* TIMING...WINDS WILL INCREASE RAPIDLY SHORTLY BEFORE SUNRISE
  SATURDAY...WITH STRONG WINDS POSSIBLE THROUGH MID SATURDAY
  AFTERNOON.

* WINDS...SOUTHWEST WINDS OF 35 TO 45 MPH GUSTING AROUND 60 MPH 
  ARE POSSIBLE SATURDAY MORNING. 

* IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY 
  CROSSWINDS POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE 
  AND LIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
559 
WWUS75 KCYS 022033
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MST FRI DEC 2 2016

...STRONG WINDS WILL RETURN TO THE WIND PRONE AREAS OF SOUTHEAST
WYOMING SATURDAY MORNING...

.STRONG WINDS WILL DEVELOP ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING EARLY SATURDAY MORNING AND PERSIST THROUGH THE
AFTERNOON. WEST TO SOUTHWEST WINDS WILL BE SUSTAINED AT 35 TO 45
MPH WITH GUSTS TO 60 MPH OVER THE ARLINGTON AND BORDEAUX AREAS.
STRONG WINDS GUSTING TO 50 TO 55 MPH WILL BE POSSIBLE OVER THE
SOUTHERN LARAMIE RANGE.

WYZ116-022145-
/O.CAN.KCYS.HW.A.0021.161203T1000Z-161203T2200Z/
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO
133 PM MST FRI DEC 2 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WATCH. 

WINDY CONDITIONS WILL DEVELOP OVER THE SOUTHERN LARAMIE RANGE BY
SATURDAY MORNING. HOWEVER...WIDESPREAD GUSTS TO 60 MPH ARE NOT
EXPECTED AT THIS TIME.

$$

WYZ106-110-030445-
/O.UPG.KCYS.HW.A.0021.161203T1000Z-161203T2200Z/
/O.NEW.KCYS.HW.W.0027.161203T1000Z-161203T2200Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
133 PM MST FRI DEC 2 2016

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM MST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE RAPIDLY SHORTLY BEFORE SUNRISE
  SATURDAY...WITH STRONG WINDS POSSIBLE THROUGH MID AFTERNOON.

* WINDS...SOUTHWEST WINDS OF 35 TO 45 MPH GUSTING AROUND 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY 
  CROSSWINDS POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE 
  AND LIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 1, 11:42 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 1, 11:42 AM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1142 AM MST Thu Dec 1 2016

.SHORT TERM...(Today through Saturday)
Issued at 300 AM MST Thu Dec 1 2016

This mornings satellite imagery showing a clipper system over
western Montana moving into northwestern Wyoming. Cooling cloud
tops on IR imagery being observed across western Wyoming. Models
generally agree on snow showers developing across Carbon County
and the mountains as early as mid morning and continuing into this
evening. Not a whole lot of moisture with this system and am only
expecting a couple inches in the mountains, so no headlines
needed.

Low level winds turn northeasterly Friday afternoon with the
surface reflection of the upper shortwave moves through. Could see
some stratus and maybe some fog development Friday night into
Saturday as this happens. For now, kept it out of the forecast as
confidence is low.

Westerly winds return Saturday and could become quite gusty west
of the Laramie Range. GFS 700mb winds increase to 40kts and NAM
WRKHGT showing Craig to Casper 850 and 700mb height gradients
increasing to 51/40mtrs respectively.

.LONG TERM...(Saturday night through Wednesday)
Issued at 300 AM MST Thu Dec 1 2016

Saturday night/Sunday...Fast zonal flow aloft prevails with breezy
to windy conditions. With limited low and mid level moisture, only
isolated to scattered snow showers expected over the Snowy and
Sierra Madre Ranges, dry elsewhere. Rather mild on Sunday per
progged thicknesses and 700 mb temperatures.

Monday...Models similar in showing a cold frontal passage during the
day with much colder air infiltrating our region. Looks like
baroclinic band type snows will spread from west to east during the
day.

Tuesday...Bitterly cold airmass filters into our forecast area with
700 mb temperatures near -20 Celsius progged and cold north winds.
Highs in the single digits and teens. Models keep the bulk of the
higher QPF to our south over Colorado, though it looks like enough
moisture and low level upslope to produce scattered to widespread
light snow over our counties.

Wednesday...Bitterly cold airmass remains entrenched over our
counties with the ECMWF progging 700 mb temperatures only around
-24 Celsius. Looks like the airmass will dry out enough for only
a few snow showers, though still quite cold.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM MST Thu Dec 1 2016

Light snow and MVFR vis will be possible at RWL over the next few
hours. Expect MVFR conditions to continue at RWL through much of
the TAF period. While cloud cover will increase across the plains
later this aftn, mostly VFR cigs with bases 5-10 thousand feet AGL
will prevail.

&&

.FIRE WEATHER...
Issued at 300 AM MST Thu Dec 1 2016

Minimal fire weather concerns as cold temperatures remain over the
area. Winds ease through today and become light later this
afternoon and continue into Saturday. Another winter storm system
set to move into the area Sunday into Monday that may bring
widespread accumulating snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...ZF
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 1, 2:56 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
256 AM MST THU DEC 1 2016

WYZ101>119-021000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
256 AM MST THU DEC 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SNOW SHOWERS WILL OCCUR OVER AND NEAR THE
SNOWY, SIERRA MADRE AND NORTHERN LARAMIE RANGES. ELSEWHERE, DRY
WEATHER WILL PREVAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL BRING BITTERLY COLD AIR TO THE REGION
MONDAY THROUGH WEDNESDAY, AND ESPECIALLY FOR TUESDAY AND
WEDNESDAY. SIGNIFICANT SNOWFALL MAY OCCUR SOMETIME MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-021000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
256 AM MST THU DEC 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL BRING BITTERLY COLD AIR TO THE REGION
MONDAY THROUGH WEDNESDAY, AND ESPECIALLY FOR TUESDAY AND
WEDNESDAY. SIGNIFICANT SNOWFALL MAY OCCUR SOMETIME MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.